Hail, Lawrence
- When
- June 17, 12:01 PM EST
- Where
- Lawrence County, 0.69 mi N of Fallsburg
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 38.180, -82.670
A cold front sweeping through the area on June 17th was aided by abnormally warm temperatures and low level moisture to help spark afternoon showers and thunderstorms across eastern Kentucky. Several of these storms grew to be strong to severe, resulting in downed trees and power lines from damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A cold front sweeping through the area on June 17th was aided by abnormally warm temperatures and low level moisture to help spark afternoon showers and thunderstorms across eastern Kentucky. Several of these storms grew to be strong to severe, resulting in downed trees and power lines from damaging wind gusts. One particular storm also yielded golf ball sized hail in the town of Fallsburg in Lawrence County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 11:20 AM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1220 PM EDT Fri Jun 17 2022 .SYNOPSIS... Cold front today with additional strong to severe storms possible. High pressure brings dry and cooler weather this weekend. Heat and some humidity return next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1045 AM Friday... Temperatures have been running a few degrees above the inherited hourly forecast this morning so adjusted upward into the afternoon to remain in line with current observations. Also reconstructed POPs to maintain symmetry with radar trends as we monitor approaching convection from the west. The question still remains how far north within the forecast area will showers and storms traverse through the afternoon and early evening as the cold front dropping down shunts convection southward and at a quick pace. At the time of writing, a Severe Thunderstorm Watch has been issued for our northeast Kentucky counties as the line of convection progresses eastward over the next several hours. As of 300 AM Friday... The main feature for this period is a cold front moving through from northwest to southeast through this afternoon. This feature will promote some convection mainly confined to the southern half of the area for this late morning to late afternoon, possibly a little longer. The Hi-Res models are in disagreement and off by timing, however the HRRR does have some stronger storms coming in to our southern zones by late afternoon. Guidance kept in some good chances for thunderstorm probabilities across our lower half of the CWA, which is a good thing since we have a great environment for pop-up storms with dew points in the 70's, a pocket of anomalously high PWATs in our southern areas, and very high forecast instability. However, storm development may be deterred slightly by forecast sounding mid-level inversions with very dry air in the mid to upper levels. This does make sense since we do have high pressure in the area, especially to our south but moving away, therefore even though thunderstorm chances are there, confidence in extent of development is low at this time. SPC does have our southern half in a marginal for severe and this makes sense with all CAPE values >3000 J/Kg, DCAPE values >1000 J/Kg, modest shear and also very little CIN (if we heat up enough those mid lvl inversions wont matter). Along with some cloudiness associated with the aforementioned cold front the area will still be able to heat up quite a bit to help initiate storm activity, therefore confidence in potential strength is a lot better. By late afternoon, the cold front kicks out to the south and clouds will clear behind with a lot drier and more intense northwesterly surface flow in its wake. This will allow for max temps to climb maybe a few more degrees more topping off at around 90 degrees for the lowlands and mid 80's elsewhere, except for the highest elevations (low to mid 70's). The main threat with any stronger to severe storms today will be really only damaging wind and possible large hail. If the front does slow down slightly over the southern area by this late afternoon and training occurs along the boundary, there could be some isolated water issues, especially in this juicy environment although the likelihood is fairly minimal. Elevated surface flow will continue through fropa and into the overnight with gusty winds as strong as 20-25mph in the lowlands with higher gusts in the northeast mountains likely. With clear skies, lower dew points and modest northwesterly flow, by this evening and continuing into the next day, it will feel a lot more comfortable outside than it has the past several days. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 220 AM Friday... A high pressure system will combine with an upper level trough to bring a dry weekend with warm afternoons and cool nights. Temperatures will be well below normal for this time of year and quite a contrast to the past few days. A mostly dry warm front will push through the area on Monday and Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 1220 PM Friday... Models continue to indicate the region will be in control of an upper level early in the period. However, this ridge will begin to flatten out with time. As a result, temperatures will be well above normal with 90s across the lowlands. There will also be an increasing chance of mainly afternoon and evening showers and thunderstorms Tuesday and Wednesday. A weak cold front will push southeast Thursday bringing an even better chance for showers and thunderstorms. The front will not bring much in the way of temperature relief. However, slightly drier air will filter into the region. After heat index values in the mid 90s to near 100 degrees on Wednesday, low to mid 90s will be more common by Friday. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... As of 615 AM Friday... Currently, mainly clear skies for the sites with some river valley fog around the area which is apparent on satellite although not affecting any sites. Wind has slowly increased and we should see gusty conditions start to rise across the eastern terminals by this late morning. Winds will continue to increase throughout the day for all terminals. VFR will be generally be the predominant category although there will be chances for convection during the late morning to late afternoon where a shower/storm may impact the terminal with some temporary MVFR or worse conditions. A cold front will move through from northwest to southeast and change wind direction around the late afternoon out of the northwest. Gusts up to 20KT+ can be expected during frontal passage and each site could see at this rise during the early to late afternoon. Thereafter, things will clear out by the evening and promote a fairly clear sky overnight. Surface flow will stay elevated out of the northwest enough to prevent any fog development for Saturday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing/extent of showers and storms this afternoon may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 EDT 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 CRW CONSISTENCY M H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M M M M H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... River Valley Fog with IFR conditions may occur Sunday morning and again Monday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JZ NEAR TERM...JSH/JZ/MEK SHORT TERM...RPY LONG TERM...JSH AVIATION...JZ
Hazardous Weather Outlook National Weather Service Charleston WV 1242 PM EDT Fri Jun 17 2022 OHZ083-086-087-WVZ007-008-014-016-018-027-028-521>524-526-181645- Jackson OH-Gallia-Lawrence OH-Mason-Jackson WV-Putnam-Roane-Calhoun- Clay-Braxton-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 1242 PM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated severe thunderstorms are possible today. Damaging winds and large hail will be the main hazards, but localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-029>032-039-040- 525-181645- Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler- Wirt-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Randolph- 1242 PM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ006-013-015-026-515>520-181645- Cabell-Lincoln-Kanawha-Boone-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas- 1242 PM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are possible today. Damaging winds and large hail will be the main hazards, but localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-181645- Greenup-Carter-Boyd- 1242 PM EDT Fri Jun 17 2022 ...SEVERE THUNDERSTORM WATCH 383 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for portions of northeast Kentucky. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms are possible today. Damaging winds and large hail will be the main hazards, but localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ005-024-025-033-034-181645- Dickenson-Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming- 1242 PM EDT Fri Jun 17 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Numerous severe thunderstorms are possible today. Damaging winds and large hail will be the main hazards, but localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-181645- Lawrence KY- 1242 PM EDT Fri Jun 17 2022 ...SEVERE THUNDERSTORM WATCH 383 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for portions of northeast Kentucky. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Numerous severe thunderstorms are possible today. Damaging winds and large hail will be the main hazards, but localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The Charleston,WV radar (KRLX), 84 km away, was scanning. The volume nearest the first event began at 17:01 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees and power lines were downed in and around Denton.
In and around the township of Ellen, numerous trees and power lines were blown down.
One tree was blown down in South Shore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031440, 1031442, 1031443, 1031445.